Iowa, 2005

Hail in Iowa, April 17, 2005

April 17, 2005 · NWS ARX · 4 events in 1 county or zone

Hail ranging in size from pennies to golf balls was reported by the public and amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail ranging in size from pennies to golf balls was reported by the public and amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 2:08 PM CST, 47 minutes earlier.

Area forecast discussion, Apr 17, 2:08 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SUN APR 17 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST FOCUS CONTINUES TO BE PRIMARILY ON RAIN CHANCES AND
TEMPERATURES THROUGH THE PERIOD.

19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY REACHING FROM
SOUTHEAST SD...ACROSS NORTHERN IA AND INTO NORTHERN IL. FRONT HAS
BEEN SLOWLY MOVING NORTH THIS AFTERNOON. VISIBLE SATELLITE IMAGERY
SHOWING THE REMNANT LOW CLOUDS REMAINING FROM THE FOG THIS MORNING
OVER PARTS OF MN...WITH A BAND OF MID LEVEL CLOUDS NEAR THE FRONTAL
POSITION. DIURNAL CUMULUS WAS ALSO FORMING NOW FROM NORTHERN IA DOWN
TO KS/MO. REGIONAL RADAR LOOPS SHOW SOME CONVECTION OVER NORTHERN
IL...AIDED BY A WEAK WAVE EVIDENT IN THE WATER VAPOR IMAGERY. OTHER
CONVECTION WAS STARTING TO DEVELOP NEAR THE FRONT OVER NORTHEAST IA.

12Z 17APR05 MODELS IN FAIR AGREEMENT TODAY...BUT AGAIN DIFFER AS WE
REACH BEYOND 60 AND ESPECIALLY 72 HOURS.  DIFFERENCES DEAL MAINLY
WITH TIMING ISSUES.  ENDED UP BLENDING SOMEWHAT...WITH A LEAN
TOWARD THE GFS WHICH HAS BEEN MORE CONSISTENT OF LATE.

FRONT TO CONTINUE MOVING NORTH ACROSS THE FORECAST AREA TONIGHT.
THERE IS SOME CONVERGENCE ALONG IT...AND WITH DAYTIME HEATING
ASSISTING CAPE VALUES UP TO NEAR 1000 J/KG...THERE REMAINS A CHANCE
FOR ISOLATED -SHRA/-TSRA UNTIL MID TO LATE EVENING.  HAVE KEPT THIS
IN THE GRIDS.  WITH THE LOSS OF DIURNAL SUPPORT...EXPECT THESE...
AND THE CLOUD COVER TO DISSIPATE.

ATTENTION THEN TURNS TO POTENT SHORT WAVE TROUGH CURRENTLY OVER
EASTERN CO.  THIS WAVE WILL MOVE NORTHEAST INTO THE FORECAST AREA BY
MONDAY NIGHT...AND WILL BRING THE NEXT BEST CHANCE FOR RAIN...
STARTING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY. BEYOND THAT...
IT APPEARS THE AREA WILL STILL SEE OFF AND ON RAIN CHANCES THROUGH
THE REMAINDER OF THE WEEK.  AN UPPER LEVEL LOW DROPS INTO THE
INTERMOUNTAIN WEST BY TUESDAY...AND PIECES OF SHORT WAVE ENERGY
WILL EJECT EAST TOWARD THE AREA FOR TUESDAY NIGHT AND WEDNESDAY.

MONDAY SHOULD BE QUITE MILD FOR MID-APRIL WITH SOUTHERLY WINDS
SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 70S. BEYOND THAT...
WENT FOR SMALLER DIURNAL SWINGS DUE TO MORE CLOUD COVER...WITH
TEMPERATURES NEAR OR ABOVE GUIDANCE AT NIGHT...AND A LITTLE BELOW
GUIDANCE DURING THE DAY WITH CLOUDS AND PRECIPITATION.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

AFOREMENTIONED UPPER LOW OUT WEST FILLS AND MOVES EAST INTO THE AREA
BY FRIDAY...BRINGING THE NEXT BEST CHANCE FOR RAIN AFTER A BRIEF
RESPITE FOR THURSDAY.  DETAILS ON THIS CONTINUE TO BE MUDDLED WITH
SEVERAL DIFFERENT MODEL SCENARIOS...BUT THEY ARE BEGINNING TO
SLOWLY CONVERGE ON SOLUTIONS. TREND NOW IS THAT ONCE THE SYSTEM
PASSES ON FRIDAY...AREA GETS MORE INTO NORTHWEST FLOW FOR THE
WEEKEND...WITH SURFACE HIGH PRESSURE DROPPING DOWN INTO THE UPPER
MIDWEST.  THIS SHOULD KEEP THE RAIN CHANCES AT BAY...WITH
TEMPERATURES MORE NEAR NORMAL FOR LATE APRIL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, Apr 17, 8:15 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
915 AM CDT SUN APR 17 2005

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
181100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
915 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT LOCATED OVER CENTRAL IOWA WILL MOVE NORTH AS A
WARM FRONT TODAY AND TONIGHT. LOW LEVEL MOISTURE WILL POOL ALONG
THIS FRONT. IN ADDITION...DAYTIME HEATING WILL CAUSE AN INCREASE IN
THE INSTABILITY. THE COMBINATION OF MOISTURE AND INSTABILITY WILL
RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. DUE TO WEAK WIND SHEAR ALOFT...NONE OF THESE THUNDERSTORMS
ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE
REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN
AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE
SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-WIZ017-029-032>034-181100-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
915 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE
REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN
AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE
SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/DAS

The radar

The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clayton

When
April 17, 2:55 PM CST
Where
Clayton County, 1 mi SW of Elkader
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -91.417

Hail, Clayton

When
April 17, 3:03 PM CST
Where
Clayton County, 1 mi SW of Elkader
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -91.417

Hail, Clayton

When
April 17, 3:40 PM CST
Where
Clayton County, Garber
Measured
1.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
42.733, -91.267

Hail, Clayton

When
April 17, 3:50 PM CST
Where
Clayton County, Elkport
Measured
1.5 in hail
Property damage
$800
Reported by
GENERAL PUBLIC
Coordinates
42.733, -91.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445596, 5445599, 5445597, 5445598.